I began having episodes of what the doctors are now calling "Seizure Like Activity" on September 14th 2008. I have had an MRI both with and without contrast along with an EEG, all were negative. They have tried me on ativan, and several other medications; including neurontin. The medications lessen the severity of the "SLA's" but so far nothing has stopped them. They range from very mild to very severe with both tonic and clonic movements. The main area that is affected is my neck and shoulders/ arms but it also travels to my back, legs and into my face. The worst SLA's that I have experenced cause my whole body to writhe. None of my doctors know what is going on or why they are happening. All the tests are negative, yet the symptoms are very real. The only time I do not have symptoms is while I am asleep or if I am intently concentrating on a task. So none of this makes any sense. The doctors say they do not even think it is dystonia, nothing totally fits. I am completely concious during an attack and aware of my surroundings, I am just unable to control my body. The movements cause pain over time and if I hold the muscles, so it limits their movement, then that causes them to hurt worse. I am really tired of this and would like answers. I feel my doctors have given up on me and are just trying to find the right mix of meds to control the symptoms.
Thanks for writing to the forum!
It is really difficult to comment without examining you. However your problem could be muscle twitching. “A fasciculation (or "muscle twitch") is a small, local, involuntary muscle contraction (twitching) visible under the skin arising from the spontaneous discharge of a bundle of skeletal muscle fibers.” Refer: http://en.wikipedia.org/wiki/Fasciculation
I would suggest you get the blood levels of the following checked if they have not already been checked: potassium, calcium, sodium, vitamin B complex, or vitamins B1, B3, or B6 and Vitamin D. Generally deficiencies of any of the above can cause muscle twitching and spasms in localized or generalized areas of the body. Get your kidney function, parathyroid gland function and adrenal function tests done because these affect the electrolyte balance in the body. Stress, alcohol, and fatigue all cause similar symptoms.
Hope this helps. Please let me know if there is any thing else and do keep me posted. Take care!
I am going to the doc today so I will show her this info and ask for the tests. As far as the twitching goes, it is not localized, it is very broad and very much looks like I am having a seizure. I do have video of a few of the episodes, but I do not know how to put them on here. The SLA's are severe enough that we have decided it is not safe for me to drive because we do not know when I will have an attack or how bad it will be. One of the writhing attacks were so bad that I fell out of bed. There does not seem to be any set pattern, they just seem to come on "whenever"; though I have noticed that if I get cold that will trigger an attack. Also shruging my shoulders will usually trigger an attack. As you say, it is hard to make a determination without an examanation, but I am mostly here out of frustration. I feel like my doctor is just trying to treat the symptoms and has stopped looking for the cause. I have only had 2 mri's and one eeg, and during the eeg I was having these attacks and the doctor still said "it is not epilepisy and there is no evidence of seizures" So anybody's guess is a route to at least look at. All my friends, family, co-workers say I should get a different doctor, so that just adds to the frustration, cause I am beginning to believe them. Any way, thank you for the info, I will print it off and review it and discuss it with my doctor. I had actually thought it was a form of dystonia, but the doctor does not think so; I guess she has ruled it out, any way, thank you again and take care.
Paroxysmal dyskinesias (PD) are episodic movement disorders in which abnormal movements are present only during attacks. The term paroxysmal indicates that symptoms are noticeable only at certain times. The term dyskinesia broadly refers to movements of the body that are involuntary. Between attacks most people are generally neurologically normal, and there is no loss of consciousness during the attacks.
Thanks for the update!
I can understand your frustration and fully empathize with you. Here I can only lend support there being many constraints on net. Communication always helps.
Another thing which you could try is ambulatory EEG. This should be able to catch any seizure activity in brain. If at all they are non epileptic seizures, then while you are hospitalized for ambulatory EEG, it would be worthwhile to check your blood sugar and serum sodium level at the time of seizure attack. Generally low sodium or blood sugar precipitates it. Another possibility is brain ischemia or low oxygen.
A negative EEG does not rule out epilepsy, nor does a positive one confirm it. EEG readings have to be clinically co-related. Since you have video clippings, it would be worthwhile to get a second opinion.
Yes, Paroxysmal dyskinesias should also be investigated.
We have a list of comprehensive investigations required. Hope something will come up. Do seek another opinion. A fresh approach to a seemingly difficult problem always helps.
Do let me know if there is any thing else and keep me posted. Take care!
Well, the doc checked all the stuff on your previous list and everything was normal except I am vitamin D deficient. They put me on 50,000U twice a week, so I get to take yet another pill. She also increased the dose of the anticonvulsant to 300mg 3 times per day. The higher dose has helped so far to lessen the activity and severity.
Drnee has provided excellent suggestions. Siezure diagnosis and treatment is above my pay grade, however I have had some experience with individuals exposed to farm pesticides, specifically organophosphates. I would suggest you get an acetacholinesterase level test. It's just a shot in the dark, but you seem to have tried most of everything else. Abnormal levels of this substance will cause the symptoms you describe. One means of diagnosis, which you should discuss with your physician, is a low-dose atropine challenge.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.